Alert archive / Pennsylvania / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Pittsburgh, PA

May 14, 2022Fayette County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 14, 2022, 7:59 PM EDT for Fayette County, Washington County, Pennsylvania. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2022, 7:59 PM EDT (23:59 UTC)
Expired
May 14, 2022, 9:29 PM EDT
In force
90 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 12.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:48 PM EDT, 11 minutes earlier.

Area forecast discussion, May 14, 7:48 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
748 PM EDT Sat May 14 2022

.SYNOPSIS...
Warm weather continues, but showers and storms are likely
through Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storms have and will continue to fire through the late afternoon
in daytime instability embedded in weak vorticity advection.
Because of limited shear, storms are still not expected to be
severe. The lack of a strong upper level flow has resulted in
stagnant convection. The primary risk for the rest of the day
will result in minor flooding in cases where strong convection
generates high rain rates over one location for a period of
time. By the evening time, most convection will dissolve with
the loss of SBCAPE.

Into the early morning, a weak shortwave will locally enhance
vorticity through eastern Ohio and progress through northern WV
and southwest PA. This will maintain the chance for an isolated
shower or storm overnight. Ample surface moisture will keep
nighttime lows around 10 degrees above climatological normals,
and introduce the risk for patchy fog in spots.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Shower and storm coverage will increase again Sunday, and
especially into Sunday night as a cold front approaches. While
sufficient CAPE of 1000-1500 J/kg will be present during the
daylight hours, deep-layer shear is limited until 40 knots
is progged to arrive after sunset with the cold front. Thus, the
severe threat appears marginal at this time.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Long range model ensembles indicate a sustained period of mainly
quiet weather with brief afternoon convective chances through
the long term as above average temperature prevails.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Shower/Thunderstorm activity will continue to wane through the
remainder of the evening and into the overnight hours with the
loss of heating/instability. Anticipating VFR through the night,
though some patchy fog is possible, especially in areas that
received rainfall. Didn't mention in TAF package due to low
confidence and coverage.

VFR will generally prevail tomorrow ahead of an approaching cold
front. Daytime heating will yield a CU field around 3 or 4kft
that may become broken at times. Dropped TS from TAF package as
recent models have trended fewer with Shower/storm coverage
tomorrow. Next chance for widespread restrictions will be with
the cold front Sunday night (after 06z) as shower/storm
coverage should affect most TAF sites.

.Outlook...
Restrictions associated with a crossing cold front are expected
Sunday night into Monday. VFR is expected thereafter through
much of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 14, 3:03 AM EDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
303 AM EDT Sat May 14 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-150715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
303 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and storms are likely on Sunday afternoon and night with
isolated incidents of damaging wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 14, 2:45 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             NELLIE                  40.34N  82.07W
05/14/2022  M0.75 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ2202270

RRR
Special weather statement, May 14, 7:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 PM EDT Sat May 14 2022

PAZ021-029-073-075-150030-
Westmoreland PA-Allegheny PA-Washington PA-Fayette PA-
744 PM EDT Sat May 14 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...SOUTH
CENTRAL ALLEGHENY...SOUTHWESTERN WESTMORELAND AND NORTHWESTERN
FAYETTE COUNTIES THROUGH 830 PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bentleyville, or 11 miles south of Gastonville, moving northeast at 5
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jefferson Hills, Monessen, California, Donora, Monongahela,
Charleroi, Bentleyville, Brownsville, Fredericktown-Millsboro,
Perryopolis, New Eagle, and North Belle Vernon.

This includes Interstate 70 in Pennsylvania between mile markers 25
and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 8001 3997 8001 3998 8000 3998 8002
      3999 8002 4015 8014 4028 7989 4008 7969
TIME...MOT...LOC 2344Z 241DEG 6KT 4010 8000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:26 PM EDTSpecial Weather StatementPBZBeaver34 min
May 14, 7:44 PM EDTSpecial Weather StatementPBZWashington46 min

Nearby

Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.